Winter Storm, Deuel
- When
- February 28, 3:00 PM CST to February 29, 3:00 PM CST
- Where
- Deuel forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.760, -96.668 (the zone’s center; the record gives no point)
A strong area of low pressure moving across the region brought heavy snow to much of northeast South Dakota. Most schools were closed across the region along with Interstate-29.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong area of low pressure moving across the region brought heavy snow to much of northeast South Dakota. Most schools were closed across the region along with Interstate-29. Several stranded vehicles and semis occurred along with few accidents. Power outages also occurred for several hundred customers. Some of the snowfall amounts included, 6 inches at Watertown and Hayti; 7 inches at Clear Lake; 9 inches at Clark; and 10 inches at Milbank.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 28, 12:32 PM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1232 PM CST TUE FEB 28 2012
.UPDATE...
UPDATED AVIATION DISCUSSION BELOW FOR 18Z TAFS.
DELAYED THE START OF THE FREEZING RAIN/RAIN AND SNOW UNTIL LATE
THIS MORNING AND INTO THE AFTERNOON. FSD RADAR SHOWING A LARGE
AREA OF MIXED PRECIPITATION DEVELOPING THIS MORNING. LATEST MODELS
SHOW THIS TREND OF LATER DEVELOPMENT INTO THE AFTERNOON. UPDATED
THE FORECAST.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
FORECAST CHALLENGES INCLUDE...TIMING OF SNOW AND FREEZING
RAIN...AMOUNTS OF SNOW AND ICE...ALONG WITH WIND SPEEDS AND
IMPACTS OF SURFACE SKIN TEMPS ON SENSIBLE WEATHER /P-TYPE/.
CURRENTLY...OTHER THAN MOBRIDGE /NORTH CENTRAL SODAK/ WHERE CLEAR
SKIES AND LIGHT WINDS HAVE ALLOWED TEMPS TO DROP INTO THE SINGLE
DIGITS...TEMPERATURES ARE HOLDING STEADY OR SLOWLY RISING THROUGH
THE 20S. THE RADAR IS CLEAR THIS MORNING OVER THIS CWA. THE MAJOR
SNOW SYSTEM DOWN OVER THE DESERT SOUTHWEST IS ALREADY DRAWING MID
AND HIGH CLOUDS TOWARD THIS REASON. AN AREA OF LOW CLOUDS ACROSS
NW SODAK/SW NODAK IS SLOWLY SPREADING EASTWARD INTO CORSON/DEWEY
COUNTIES...AND MAY BE THE BEGINNINGS OF THE PATCHY FREEZING
DRIZZLE CLOUDS EXPECTED TO DEVELOP TODAY.
OKAY...THERE IS SO MUCH GOING ON THIS MORNING WITH THIS PACKAGE.
WHERE TO BEGIN. HEADLINES...LEFT THE HEADLINES AS IS...ALTHOUGH IT
WOULD HAVE BEEN PREFERRED TO BUMP START TIMES BACK FOR THE
BLIZZARD WARNING TO 6 PM CST WEST OF THE JAMES RIVER VALLEY AND
CLOSER TO MIDNIGHT OR 6 AM CST WITHIN AND EAST OF THE JAMES RIVER
VALLEY. WIND SPEEDS DO NOT REALLY PICK UP ALL THAT MUCH OUT EAST
UNTIL DURING THE DAY ON WEDNESDAY. FOR NOW...THE SURFACE SKIN
TEMPS ARE FORECAST TO WARM UP TO NEAR TO PERHAPS A FEW DEGREES
ABOVE FREEZING THIS AFTERNOON INTO THIS EVENING. SO...THAT IS WHY
THE WEATHER GRIDS SAY DEFINITE RAIN OR FREEZING RAIN. THE MOISTURE
FIELDS SHOW ADVECTION OF SURFACE DEWPOINTS AS HIGH AS 31 OR 32
THIS AFTERNOON THROUGH LATE THIS EVENING ALONG A CORRIDOR FROM
KENNEBEC TO ORTONVILLE.
AS FAR AS P-TYPE...THE GFS AND NAM BUFKIT SOUNDINGS BOTH SUPPORT
FREEZING RAIN BETWEEN 21Z TODAY AND APPX 09Z TONIGHT. SO THAT IS
WHY THE ICE ACCUMULATION GRIDS HAVE STOLEN AWAY SOME OF THE
FORECAST SNOW AMOUNTS ACROSS THE FAR SWRN /I-90 CORRIDOR/ AND OVER
INTO THE SOUTHEASTERN FORECAST ZONES. BOTH THE NAM AND GFS
INDICATE ABOUT A 120 KNOT JET STREAK MOVING ONTO THE CENTRAL
PLAINS STATES BY LATER THIS EVENING /GOOD UPPER DIVERGENCE/. THEY
BOTH HIGHLIGHT A NOTABLY STRONG PV ANOMALY /TROP FOLD TO AROUND
620HPA/ WORKING INTO THE NORTHERN PLAINS BY WEDNESDAY MORNING.
THEY BOTH SHOW A CASE OF EXCESSIVELY STRONG INSTABILITY ACROSS THE
EASTERN FORECAST ZONES TONIGHT WHERE THE COLD...DRY TONGUE /DRY
SLOT/ APPEARS TO WRAP IN/OVER THE TROWAL SUGGESTING A POTENTIALLY
STRONG TROWAL BAND DEVELOPING ACROSS THE FAR EASTERN ZONES TONIGHT
AFTER THE PRELIMINARY STRONG WAA-FORCED MODERATE TO HEAVY SNOW
FORMS AND LIFTS NORTHWARD ACROSS THE CWA LATE THIS AFTERNOON
THROUGH LATE TONIGHT. ISENTROPIC ANALYSIS...CROSS
SECTIONS...700HPA AND 500HPA LOW TRACKS...YOU NAME IT...IT ALL
POINTS TO SOME VERY UNSTABLE /EXCESSIVE/ COLD AIR INSTABILITY AND
STEEP LAPSE RATE-SUPPORTED EITHER HEAVY FREEZING RAIN OR HEAVY
SNOW BASICALLY OVER AND EAST OF THE PRAIRIE COTEAU LATER TONIGHT
INTO WEDNESDAY MORNING /BETWEEN 3AM CST AND 9AM CST/.
DESPITE THE LACK OF STRONG LOW LEVEL COLD AIR ADVECTION ACROSS THE
THE CWA BEHIND THIS SYSTEM...850HPA/925HPA AND 0.5KM WINDS ALL
SUGGEST AT THE VERY LEAST THAT THE MISSOURI RIVER VALLEY IS GOING
TO BE INTO BLIZZARD CONDITIONS BY 9 OR 10 PM CST TONIGHT.
.LONG TERM...THURSDAY THROUGH MONDAY
GLOBAL WEATHER PREDICTION MODELS REMAIN IN GOOD AGREEMENT THROUGH
THE LONG TERM FORECAST PERIOD. A BROAD UPPER LEVEL LONG-WAVE
TROUGH OF LOW PRESSURE IS EXPECTED TO SPLIT AS IT GRADUALLY
TRANSITIONS EWD THROUGH THE CENTRAL PORTION OF THE COUNTRY LATE-
DAY THURSDAY INTO FRIDAY. THE INITIAL WAVE IN THE NORTHERN PORTION
OF THE TROUGH IS EXPECTED TO TRANSLATE NEWD THROUGH SOUTHEAST SD
THURSDAY AFTERNOON/EVENING...BRINGING THE POTENTIAL FOR LIGHT
SNOW TO THE NORTH AND EAST. A SECONDARY WAVE...ON WHAT IS NOW
PROGGED TO BE A BROAD CLOSED LOW OVER ERN ND...SLIDES SEWD THROUGH
ERN SD FRIDAY. THIS WAVE WILL BRING ANOTHER SLIGHT CHANCE FOR
LIGHT SNOW TO ERN AREAS LATE-DAY FRIDAY. THE UPPER LEVEL FLOW THEN
TRANSITIONS TO DRY NWLY SATURDAY...CONTINUING THROUGH SUNDAY. MODELS
TRANSLATE A BROAD UPPER LEVEL RIDGE EWD OVER THE CENTRAL U.S.
FOR MONDAY. TEMPERATURES WILL REMAIN BELOW AVERAGE THURSDAY
THROUGH SUNDAY...BECOMING ABOVE AVERAGE BY MONDAY AS A MILD
PACIFIC AIRMASS MOVES IN.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
CIGS WILL CONTINUE TO LOWER THROUGH THE DAY AS MOISTURE INCREASES
FROM THE SOUTH. BY LATE AFTERNOON/EVENING MOST AREAS WILL BE
MVFR/IFR. LOWER LIFR CIGS LIKELY AS WELL LATER TONIGHT. -RA/RA
WILL SPREAD NORTH INTO KATY/KABR LATER THIS AFTERNOON WITH AREAS
OF -FZRA/FZRA AS WELL. KPIR WILL LIKELY SEE A MIX OF PRECIP WHILE
KMBG IS ALL -SN/SN. LATER THIS EVENING PRECIP EXPECTED TO BE ALL
SN WITH AREAS OF +SN. CIGS LIKELY TO FALL BELOW 500 FT AND VSBYS
DOWN TO 1/2SM OR LESS IN AREAS OF BLSN. SN AND BLSN EXPECTED TO
CONTINUE THRU WEDNESDAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL 6 PM CST /5 PM MST/ WEDNESDAY FOR BROWN-
CAMPBELL-CORSON-DAY-DEWEY-EDMUNDS-FAULK-HUGHES-HYDE-
MARSHALL-MCPHERSON-POTTER-ROBERTS-STANLEY-SULLY-WALWORTH.
WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR BUFFALO-CLARK-
CODINGTON-DEUEL-GRANT-HAMLIN-HAND-JONES-LYMAN-SPINK.
MN...BLIZZARD WARNING UNTIL 6 PM CST WEDNESDAY FOR BIG STONE-TRAVERSE.
&&
UPDATE...MOHR
SHORT TERM...DORN
LONG TERM...CHURCH
AVIATION...TMT
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 602 AM CST TUE FEB 28 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291215- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 602 AM CST TUE FEB 28 2012 /502 AM MST TUE FEB 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE BLIZZARD AND WINTER STORM WARNING HEADLINES REMAIN UNCHANGED. THE BLIZZARD WARNED AREA IS MORESO FOR THE EXPECTED WIDESPREAD HEAVY SNOWFALL COMBINED WITH 20 TO 30 MPH WINDS FROM LATE THIS EVENING THROUGH EARLY WEDNESDAY MORNING. THE WINTER STORM WARNING IS PREDOMINANTLY FOR THE COMBINATION OF SIGNIFICANT ICE ACCUMULATIONS FOLLOWED BY SNOW ACCUMULATIONS AND THEN AN INCREASE IN WIND SPEEDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SLEET...FREEZING RAIN AND SNOWFALL OBSERVED IN YOUR AREA TODAY THROUGH WEDNESDAY TO YOUR LOCAL LAW ENFORCEMENT AGENCY SO THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. DORN
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367334, 367328, 367329, 367331, 367333.